Iowa, 2025

Hail in Iowa, June 15, 2025

June 15, 2025 · NWS DMX · 1 event in 1 county or zone

A shortwave moved across the area on the afternoon and evening of June 15th. With no well-defined boundary, storms were scattered across much of the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A shortwave moved across the area on the afternoon and evening of June 15th. With no well-defined boundary, storms were scattered across much of the area. Deep layer shear was weak at under 30 kts in western Iowa and even less towards central to eastern Iowa and there was little steering low aloft. A nose of 1000-1500 J/kg of MLCAPE reach into the area and diurnal heating allowed for initiation in this area. Storms generally followed along the instability gradient across the area and diminished shortly after sunset. While most remained sub severe, one storm in southwest Iowa did produce up to ping pong ball sized hail, as reported by one trained spotter in the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 15, 5:33 PM CST, 2 hours 22 minutes earlier. Its key messages:

  • Isolated to scattered thunderstorms expected this afternoon into evening. A few strong to severe storms are possible with gusty winds and small hail the primary threats.
  • High confidence in a stormy pattern through the week. Conditional severe threat Monday evening with additional threats on Tuesday. Timing, location, and hazards, remain dependent on previous day activity but at least one round if not more than one round of strong to severe storms will be possible over the state to start the week.
  • Increasing confidence in heavy rainfall this week that could lead to flash flooding and/or river flooding later in the week. Similar to above, the location is not clear, but chances will increase if rain can repeat over the same basins and as time goes on in the week.
  • Staying warm and humid most days through late next week.
Area forecast discussion, Jun 15, 5:33 PM CST, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
633 PM CDT Sun Jun 15 2025

 ...Updated for the 00z Aviation Discussion...

.KEY MESSAGES...

- Isolated to scattered thunderstorms expected this afternoon
  into evening. A few strong to severe storms are possible with
  gusty winds and small hail the primary threats.

- High confidence in a stormy pattern through the week.
  Conditional severe threat Monday evening with additional
  threats on Tuesday. Timing, location, and hazards, remain
  dependent on previous day activity but at least one round if
  not more than one round of strong to severe storms will be
  possible over the state to start the week.

- Increasing confidence in heavy rainfall this week that could
  lead to flash flooding and/or river flooding later in the
  week. Similar to above, the location is not clear, but chances
  will increase if rain can repeat over the same basins and as
  time goes on in the week.

- Staying warm and humid most days through late next week.

&&

.DISCUSSION...
Issued at 301 PM CDT Sun Jun 15 2025

Early day showers and storms lingered much longer into the morning
hours than CAMs wanted to let them with most early day runs
initiating and then immediately diminishing any ongoing activity.
This is especially true for the MCV which has continued to persist
through SD into MN this morning into afternoon, though in most
morning runs past 12Z data was not the case. The morning
showers/storms did leave clouds around into early afternoon, but
these have started to dissipate in northwest Iowa with temperatures
continuing to warm into the upper 70s to 80s while dew points are in
the 60s to even 70s across the area. Like yesterday, have already
noted bubbling cu on satellite early this afternoon with MLCAPE
values of 1000-2000 J/kg present across the area per SPC
Mesoanalysis. Shear remains the limiting factor again today with
values remaining quite weak, generally less than 20 knots of bulk
shear across the area and at most approaching 30-35 knots far
west/northwest as we get into the evening hours. In addition to the
MCV, a weak shortwave is moving into the area while the boundary of
the last several days also continues to arc roughly northwest to
southeast through the middle of the area. This boundary will
continue to lift north this afternoon with storms expected to
initiate near the boundary and in the instability gradient with some
isolated development to the south and more scattered activity to the
north diving south with time. Generally speaking the severe threat
remains lower, not too dissimilar to last night, with a few strong
to marginally severe storms possible with small hail and gusty
winds, the better threat area where the SPC Day 1 Marginal (Level 1
of 5) is placed in northwest into portions of north central Iowa.
What needs watching is how this MCV continues to progress with time
as the last night to earlier day runs that actually continued this
MCV with time today turn it into a wind threat (though mostly sub
severe) as it moves through portions of northern into central/east
central Iowa. Will continue to monitor closely tonight. As occurred
last night, can't rule out festering showers/storms through the
overnight though timing and placement remains quite uncertain given
current model trends again not capturing ongoing activity well.

The next shortwave in the shortwave train moves through the region
on Monday. It is stronger than the one today, but largely passes to
the north of the state. With a cold front diving south out of the
Northern Plains and a likely overnight MCS in portions of ND/MN as
well, these become the foci for our next round of storms.
Instability, shear, and lapse rates all peak to the north and west
of the area and this is where the SPC Day 2 Enhanced (Level 3 of 5)
risk is for supercells that could bring large hail, damaging winds,
and some tornadoes. Iowa is on the periphery of this activity which
overall is a conditional threat pending on what happens tonight and
festers overnight into Monday morning. In addition to the shortwave,
a mid-level jet will be in place to the north that could help
convection to the north continue or even redevelop Monday afternoon,
potentially arriving in Iowa in the evening as the front dives
south. Should storms occur/make it to Iowa organization will drive
the threats but at this time, all hazards could be on the table.
Again, this is a highly conditional threat that will continue to be
monitored very closely into tomorrow.

The shortwave train continues on Tuesday when the best forcing
finally arrives in the area and will be paired with the sinking cold
front and the best combination of instability and shear that we've
seen of the last several active days. This will create another day
of potential severe weather on Tuesday. Mesoscale details remain
important as does timing of previous day activity/amount of
clearing/destabilization and the location of the boundaries in terms
of the main threat area and even ultimately hazards, but anyone with
outdoor interests especially should continue to monitor the weather
closely over the next several days.

The other component of this early week activity is how much rain we
may see after having already received anywhere from a trace to 2+
inches last night into this morning. HREF 48 hour PMM QPF values
from 12Z this morning to 12Z Tuesday add another 1-3+ inches to
this, without including activity on Tuesday. Given 1-2"+ pwats
persist through early week with warm cloud depths promoting
efficient rainfall, cumulative hydro concerns become an increasing
threat after each subsequent round of rain. Any flash flooding
concerns would be in the areas that see repeated storms. However,
the several rounds of storms will increase rain in the rivers and
will lead to at least increased flows on area rivers if not some
possible river flooding by the end of the week. This hydro threat
will also be watched closely but is highly dependent on when, where,
and how much rain falls over any one area.

&&

.AVIATION /00Z TAFS THROUGH 00Z TUESDAY/...
Issued at 623 PM CDT Sun Jun 15 2025

Pop-up thunderstorms are present throughout central Iowa, which
have the potential to impact all terminals this evening. That
said, this particular environment makes predictability of storms
difficult given nearly stationary storm motions and outflow
boundaries from existing storms being the main genesis for
additional storms. Therefore, will likely need to amend TAFs
through the evening any time impacts appear more imminent.
In addition to lightning, storms are producing heavy, efficient
rainfall which could reduce visibilities down to 3 SM with MVFR
ceilings as it passes over a terminal. Wind gusts of 20 to 40
mph have also been observed with these storms. These will likely
fester through the evening and potentially past midnight,
although confidence right now decreases as we get later into the
night.

Additional showers and thunderstorms are expected during the day
tomorrow, especially north and east. For now, only have mention
of these storms at KALO and KMCW.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...05
AVIATION...Dodson
Hazardous weather outlook, Jun 15, 3:22 PM CST, 4 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
422 PM CDT Sun Jun 15 2025

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-162130-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
422 PM CDT Sun Jun 15 2025

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

Scattered thunderstorms are expected this afternoon this
afternoon and evening, continuing overnight. A few strong to
severe storms are possible with hail and gusty winds possible.
Pockets of heavy rain will also be possible with the stronger
storms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Multiple rounds of more widespread thunderstorms are forecast
to continue this week with severe weather possible at times.
Localized ponding and river rises are also possible, in addition
to the potential for flash flooding with this activity. Specific
details during that time frame will be better known in the coming
days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is unlikely this weekend but may be needed at
times this coming week. Rainfall reports are always appreciated.

In the hours before

Special weather statement, Jun 15, 4:03 PM CST, 3 hours 52 minutes before
Special Weather Statement
National Weather Service Des Moines IA
503 PM CDT Sun Jun 15 2025

IAZ060-073-152230-
Polk IA-Warren IA-
503 PM CDT Sun Jun 15 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN POLK AND
NORTHEASTERN WARREN COUNTIES THROUGH 530 PM CDT...

At 502 PM CDT, Doppler radar was tracking strong thunderstorms near
Carlisle, or 6 miles southeast of Pleasant Hill, moving southeast at
10 mph.

HAZARD...Wind gusts up to 40 mph, pea size hail and additional
         rainfall up to one inch.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible. Ponding of water on roadways, low visibilities,
         and rises in small streams and creeks.

Locations impacted include...
Des Moines, Altoona, Pleasant Hill, Carlisle, Iowa State Fairgrounds,
Principal Park, Iowa Events Center, Southridge Mall, Hartford, and
Runnells.

This includes Interstate 235 between mile markers 8 and 12.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4159 9364 4164 9350 4151 9333 4145 9333
      4137 9350
TIME...MOT...LOC 2202Z 331DEG 10KT 4152 9341

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Jimenez
Special weather statement, Jun 15, 5:56 PM CST, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Des Moines IA
656 PM CDT Sun Jun 15 2025

IAZ005-160030-
Kossuth IA-
656 PM CDT Sun Jun 15 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN KOSSUTH COUNTY THROUGH
730 PM CDT...

At 656 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Iowa Lake, or 17 miles southeast of Fairmont,
moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Swea City and Ledyard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4350 9397 4343 9397 4334 9444 4346 9444
      4350 9434
TIME...MOT...LOC 2356Z 251DEG 12KT 4342 9431

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Jimenez
Special weather statement, Jun 15, 6:06 PM CST, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Des Moines IA
706 PM CDT Sun Jun 15 2025

IAZ081-082-092-093-160030-
Adams IA-Ringgold IA-Union IA-Taylor IA-
706 PM CDT Sun Jun 15 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN UNION...
SOUTHEASTERN ADAMS...NORTHWESTERN RINGGOLD AND NORTHEASTERN TAYLOR
COUNTIES THROUGH 730 PM CDT...

At 705 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lenox, or 13 miles southwest of Creston, moving southeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Lenox, Clearfield, and Diagonal.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4091 9458 4096 9441 4081 9422 4073 9452
TIME...MOT...LOC 0005Z 330DEG 8KT 4089 9448

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Jimenez
Special weather statement, Jun 15, 6:30 PM CST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Des Moines IA
730 PM CDT Sun Jun 15 2025

IAZ092-093-160100-
Ringgold IA-Taylor IA-
730 PM CDT Sun Jun 15 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN RINGGOLD AND
NORTHEASTERN TAYLOR COUNTIES THROUGH 800 PM CDT...

At 730 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lenox, or 13 miles northeast of Bedford, moving southwest at 10 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Lenox, Clearfield, Sharpsburg, and Conway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4089 9457 4083 9437 4066 9444 4074 9472
TIME...MOT...LOC 0030Z 024DEG 11KT 4081 9455

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Jimenez
Special weather statement, Jun 15, 6:38 PM CST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Des Moines IA
738 PM CDT Sun Jun 15 2025

IAZ047-059-060-160115-
Boone IA-Polk IA-Dallas IA-
738 PM CDT Sun Jun 15 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN POLK...SOUTHEASTERN
BOONE AND NORTHEASTERN DALLAS COUNTIES THROUGH 815 PM CDT...

At 738 PM CDT, Doppler radar was tracking a strong thunderstorm near
Granger, or 9 miles north of Grimes. This thunderstorm was nearly
stationary.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Johnston, Polk City, Madrid, Granger, Woodward, Saylorville Lake, Big
Creek Lake, Sheldahl, and Big Creek State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4190 9387 4187 9370 4170 9373 4177 9397
TIME...MOT...LOC 0038Z 008DEG 2KT 4181 9384

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Jimenez

The radar

The Omaha radar (KOAX), 103 km away, was scanning. The volume nearest the first event began at 01:53 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Cass

When
June 15, 7:55 PM CST
Where
Cass County, 0.86 mi NE of Griswold
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
41.240, -95.140

Multiple hail sizes observed with largest up to ping pong ball sized.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2025Every state in 2025This day in weather historyWarnings in Iowa, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1265397.